Chemotherapy-related thrombocytopenia, although less frequent than granulocytopenia, may represent a life-threatening and less easily controlled event. It is usually the consequence of hypoplasia or aplasia of the megakaryocytic series in the bone marrow, although some cytotoxic and biologic agents are known to induce immune thrombocytopenias and thrombocytopenia associated with thrombopathic microangiopathy. The differential diagnoses should include the idiopathic thrombocytopenic purpura-like syndrome, progressive cancer involving bone marrow, and disseminated intravascular coagulation with thrombocytopenia caused by Gram-negative sepsis, tumor lysis syndrome and widespread metastatic cancer. Patients at risk of spontaneous bleeding are those with National Cancer Institute (NCI) grade 4 thrombocytopenia (i.e. those with a platelet count below 10×109/L); even patients with a higher platelet count may spontaneously bleed if there is an associated vascular disorder or coagulopathy. Chemotherapy-related thrombocytopenia is usually acute and requires urgent therapeutic decisions.
American Journal of Cancer – Springer Journals
Published: Aug 9, 2012
Read and print from thousands of top scholarly journals.
Already have an account? Log in
Bookmark this article. You can see your Bookmarks on your DeepDyve Library.